Alabama, 2025

Flash Flood and Flooding in Alabama, February 12 to 13, 2025

February 12 to 13, 2025 · NWS BMX · 7 events in 7 counties and zones

Severe weather was anticipated across southern parts of Central Alabama during the late evening of February 12 and into early February 13. As much of Central Alabama remained cool with cloud cover and light rainfall much of the day on February 12, a warm front became stalled over south-central Alabama and struggled to lift northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Severe weather was anticipated across southern parts of Central Alabama during the late evening of February 12 and into early February 13. As much of Central Alabama remained cool with cloud cover and light rainfall much of the day on February 12, a warm front became stalled over south-central Alabama and struggled to lift northward. Rainfall intensified over the Birmingham and Montgomery areas by the late evening, with 3-4 inches of rainfall causing minor flooding issues into the overnight hours. Further south, as a cold front approached from the west, a warm sector was eventually able to develop generally along and south of the Interstate 85 corridor. A few storms were able to develop and produce scattered wind damage across Elmore, Montgomery, Lee, and Russell counties, much of which occurred after midnight on February 13.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 12, 5:50 PM CST, 1 hour 10 minutes earlier. Its key messages:

  • Issued at 1229 AM CST TUE WED 12 2025
  • Periods of moderate to heavy rainfall will continue through Thursday morning, resulting in 1 to 3 inches of additional rainfall accumulation with some risk for flooding.
  • Strong to severe storms will be possible across Central Alabama through tonight. Threats include damaging 60 mph wind gusts and a few tornadoes. Areas of highest concern will be in the southern third of the area.
  • Strong to severe storms will be possible again Saturday night into Sunday morning along and ahead of the next cold front.
Area forecast discussion, Feb 12, 5:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
550 PM CST Wed Feb 12 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1229 AM CST TUE WED 12 2025

 - Periods of moderate to heavy rainfall will continue through
   Thursday morning, resulting in 1 to 3 inches of additional
   rainfall accumulation with some risk for flooding.

 - Strong to severe storms will be possible across Central
   Alabama through tonight. Threats include damaging 60 mph wind
   gusts and a few tornadoes. Areas of highest concern will be in
   the southern third of the area.

 - Strong to severe storms will be possible again Saturday night
   into Sunday morning along and ahead of the next cold front.

&&

.SHORT TERM...
(This afternoon through Thursday)
Issued at 1028 AM CST WED FEB 12 2025

Today, a warm front will move slowly north through the afternoon,
struggling to move much more north than I20. Through the morning,
scattered light to moderate rain will move across the northern
half of the state, north of this warm front. In these areas with
near constant coverage, the environment is not expected to recover
enough, and allow enough instability, for more than a strong
thunderstorm or two. South of I20, activity is expected to become
more scattered through the afternoon, with additional
thunderstorms developing in early evening and overnight as the
cold front west of MS moves through the state.

PW values will be max for this time of year with low level flow
bringing plenty of moisture to the state. Activity through the early
afternoon is expected to produce light to moderate rainfall, with
heavy rainfall and higher accumulations expected in any
thunderstorms this afternoon and overnight tonight. A few areas that
receive higher amounts today, and with any training cells this
afternoon and evening may have flooding, especially in those low
lying and poor drainage areas.

CAMs are in general agreement that south of I20, CAPE values could
be between 500-700 J/kg, increasing farther south with values around
1100-1300 J/kg in areas I85 and south. A few models are showing an
increase in instability ahead of the cold front with values steady
above 1200 J/kg in the southeast through the early night.

For shear, veering winds will be present through the late afternoon
and evening, mainly across the southern half of the state. A mid
level jet will strengthen and move northeast over the state. The
stronger values from this jet will be over the northern half of the
state through the afternoon, though there is still plenty of shear
in the southern half of the state, especially in the same areas of
the instability. 0-1 km values around 20-30 kts this afternoon will
increase to around 30-40 kts overnight ahead of the cold front. With
strong winds in the low and mid levels, increasing in speed through
the evening, storms will be moving very quickly. Add this speed to
any strong thunderstorms producing strong winds and damaging winds
could quickly become a threat in any strong storm. Plus the veering
profile in the low levels, low to medium instability, and high
shear, will allow for development of tornadoes with any isolated
activity through the late afternoon and early evening, and again
later tonight along a line of storms moving through the southeast
overnight.

By 3 am to 5 am, most of the activity should be east of the state,
with winds remaining breezy through the day Thursday. Low and mid
level flow will be from the north with drier air moving in for the
day Thursday.

24

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 103 PM CST WED FEB 12 2025

Overall not much of a change to the ongoing trends for the
extended. Strong to severe storms are appearing to be a little bit
more possible Saturday afternoon into Sunday morning as a strong
cold front moves through. In fact, temperatures at Midnight
Saturday night/Sunday morning will possibly be the highs for the
day, with the afternoon temperatures much cooler. Stay tuned for
the latest updates across the period.

16

Previous long-term discussion:
(Thursday night through next Tuesday)
Issued at 251 AM CST WED FEB 12 2025

Northwest flow will develop across the area Thursday night in the
wake of the departing cold front. For a brief moment we will get a
taste of winter again as temperatures fall into the mid 20s north to
mid 30s south. A ridge will build across the Eastern CONUS on Friday
with sunny skies expected across Central Alabama.

Meanwhile, to our west a potent upper-level trough will be deepening
over the Four Corners Friday night. We begin to shift back into
active weather by the weekend with the development of a surface low
over the ArkLaTex Saturday afternoon. In response, a warm front will
rapidly lift northward through the area as strong warm air advection
redevelops with temperatures warming into the 70s. Destabilization
across the area will be aided by a ~50kt south-southwesterly LLJ
with southwesterly mid-level flow increasing to around 70-80 kts.
Strong height falls will precede a line of showers and storms which
currently look to reach the AL/MS state line late Saturday night as
the surface low lifts towards the Ohio Valley. Temperatures aloft
are slightly on the warmer side, but nonetheless a broad warm sector
characterized by MLCAPE ~500-800 J/kg is expected to be in place
across our west with eff. bulk shear values as high as 60 kts,
providing support for severe storms. Forecast hodographs exhibit
ideal low-level curvature, so QLCS tornadoes will be a concern in
addition to damaging straight line wind gusts. The cold front will
be moving at a quick pace, so the severe window looks to be no more
than 10-12 hours at most with the risk potentially decreasing with
eastward extent as instability wanes through the overnight hours.
Still have plenty of time to workout the specifics. In terms of
flooding, an additional 1 to 2 inches of rain does not look too
troublesome for now given the day or two of dry weather beforehand.

Cooler air filters back in behind the system at the start of next
week. We will have a couple nights with lows in the 20/30s then
cooler during the daytime. In fact, some of our northern locations
will stay in the 40s on Monday. A unique split flow pattern may
develop by the middle of next week with global models suggesting a
shortwave, suppressed to the south over the northern Gulf, could
bring additional rain to the area Tuesday night.

86/Martin

&&

.AVIATION...
(00Z TAFS)
Issued at 541 PM CST WED FEB 12 2025

Widespread rain and thunderstorms will continue to create adverse
flying weather across central Alabama terminals through the
overnight hours. In between the rain drops, conditions do improve
to VFR. But over the first couple hours of this forecast cycle,
another round of heavier rain and thunderstorms should cause
conditions to drop into the MVFR or IFR category. The final cold
front should push through the area between 04Z and 09Z, which
will be marked by a wind shift to the northwest and the rain
tapering off. Ceilings behind that front are largely below 1000
ft, and that is the basis of the IFR forecast during the pre-dawn
hours. We will finally start to see improvement late Thursday
morning into the afternoon, as dry filters in and clouds begin to
erode.

/61/

&&

.FIRE WEATHER...

Widespread showers will continue through tonight, ending by early
tomorrow morning as a cold front passes through the area. 20ft
winds will be from the south today, breezy at times at 8 to 15 mph
with gusts up to 20 to 25 mph. Winds shift to the northwest
tomorrow morning, remaining around 5 to 8 mph. Dry air will filter
back into the area for a couple of days with min RH in the 35-40%
range on Friday. Moisture increases well above critical thresholds again
on Saturday with winds shifting back to the south in advance of
another cold front which will bring more rain to the area. Winds
shift back to the northwest on Sunday with a few days of dry
weather developing for the first part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     43  54  25  57 / 100   0   0   0
Anniston    45  57  28  59 /  90   0   0   0
Birmingham  44  54  30  58 /  90   0   0   0
Tuscaloosa  43  56  30  60 /  90   0   0   0
Calera      47  57  32  60 /  90   0   0   0
Auburn      56  65  35  60 /  90  20   0   0
Montgomery  53  64  35  63 /  90  10   0   0
Troy        56  67  37  64 /  90  30   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM CST Thursday for the following counties:
Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-
Coosa-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Perry-Pickens-
Randolph-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-
Walker.

&&

SHORT TERM...24
LONG TERM....16
AVIATION.../61/
Hazardous weather outlook, Feb 12, 11:28 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1128 AM CST Wed Feb 12 2025

ALZ011>015-017>050-132030-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1128 AM CST Wed Feb 12 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There could be some strong to severe storms through tonight across
much of Central Alabama. The areas of most concern will be across the
southern third of the area. Threats include damaging wind gusts up
to 60 mph and a few tornadoes.

Moderate to heavy rainfall is expected to continue today, producing
an additional 2 to 4 inches of rainfall. This may result in minor
flooding of low-lying and poor drainage areas with a low risk of
isolated flash flooding across central portions of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms will be possible again Saturday night into
Sunday morning across Central Alabama. Stay tuned to the latest
information on each system.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight. Additional activation may be needed Saturday night.

The radar

The Birmingham radar (KBMX), 56 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Flood, St. Clair

When
February 12, 7:00 PM CST to 11:00 PM CST
Where
St. Clair County, Acmar to 2.35 mi W of Easonville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.600, -86.450

A few roads were washed out in St. Clair County following 2-3 inches of rainfall over a few hours.

Flood, Jefferson

When
February 12, 7:00 PM CST to 11:00 PM CST
Where
Jefferson County, 1.73 mi S of Patton Chaple to 1.5 mi W of Cooley
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.355, -86.833

Two to three inches of rainfall over a few hours led to street flooding in Hoover, with the intersection of Highway 31 and Highway 150 being closed. The basement of a home near Inverness was flooded as well.

Thunderstorm Wind, Elmore

When
February 12, 8:55 PM CST to 8:56 PM CST
Where
Elmore County, 1.42 mi W of Jordan Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.652, -86.324

Multiple trees were downed on Mimosa Rd, Hickory Rd, Hogan Rd, and Cold Springs Rd in the Holtville area.

Thunderstorm Wind, Montgomery

When
February 13, 12:06 AM CST to 12:14 AM CST
Where
Montgomery County, Fleta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.120, -86.350

Several trees were downed, including along Pettus Rd, Vaughn Rd, Federal Rd, and Woodley Rd.

Thunderstorm Wind, Lee

When
February 13, 12:35 AM CST to 12:45 AM CST
Where
Lee County, 0.69 mi S of Opelika
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.640, -85.370

Numerous trees were downed in the Auburn and Opelika areas of Lee County.

Flash Flood, Chilton

When
February 13, 1:00 AM CST to 4:00 AM CST
Where
Chilton County, 1.23 mi N of Clanton Gragg Arpt to 4.12 mi SE of Clanton Gragg Arpt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
32.868, -86.622

The Walnut Creek streamflow gauge at County Road 456 rose quickly above flood stage after midnight on February 13, eventually cresting at 12 feet, which was three feet above flood stage. Around four inches of rain fell in the Clanton area.

Thunderstorm Wind, Russell

When
February 13, 1:55 AM CST to 1:56 AM CST
Where
Russell County, 1.3 mi NNW of Oswichee
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.298, -85.007

The National Weather Service in Birmingham surveyed damage near Fort Mitchell in Russell County on February 13, 2025, in relation to thunderstorms in the area the previous night. The damage was consistent with straight-line winds up to 60 mph. At the Branching Pines RV community along Highway 165, several trees were uprooted or split and large limbs were snapped. Approximately five camper trailers were damaged, all by falling trees. Three had trees uproot and fall through them, causing considerable damage, while others had limbs fall onto the roofs. Although many of the camper trailers were occupied, no injuries occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228491, 1228492, 1228322, 1228324, 1228326, 1228521, 1228328.